Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 173, NWS Norman, OK

May 4, 2021Carter County, Garvin County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 4, 2021, 12:12 AM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 12:12 AM CDT (05:12 UTC)
Expired
May 4, 2021, 1:00 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, OK, Garvin County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 12:35 AM CDTHAIL 1.75Ratliff City, OK
May 4, 12:48 AM CDTHAIL 1Ratliff City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3299 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3299 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS54 KOUN 040512
SVROUN
OKC019-049-137-040600-
/O.NEW.KOUN.SV.W.0173.210504T0512Z-210504T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1212 AM CDT Tue May 4 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garvin County in southern Oklahoma...
  Eastern Stephens County in southern Oklahoma...
  Northwestern Carter County in southern Oklahoma...

* Until 100 AM CDT.

* At 1212 AM CDT, severe thunderstorms were located along a line
  extending from near Bray to 6 miles southwest of Velma, moving east
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bray, Velma, Foster, Tatums, Loco, Ratliff City, Graham,
  Pooleville, Pernell and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3468 9791 3468 9767 3469 9767 3470 9742
      3432 9739 3432 9781
TIME...MOT...LOC 0512Z 260DEG 18KT 3462 9781 3441 9775 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
066 
WWUS54 KOUN 040525
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1225 AM CDT Tue May 4 2021

OKC019-049-137-040600-
/O.CON.KOUN.SV.W.0173.000000T0000Z-210504T0600Z/
Garvin OK-Stephens OK-Carter OK-
1225 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN GARVIN...EASTERN STEPHENS AND NORTHWESTERN CARTER
COUNTIES...

At 1225 AM CDT, a severe thunderstorm was located near Velma, moving
east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Bray, Velma, Foster, Tatums, Loco, Ratliff City, Graham, Pooleville,
Pernell and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3468 9784 3468 9767 3469 9767 3470 9742
      3432 9739 3432 9781
TIME...MOT...LOC 0525Z 263DEG 22KT 3450 9766 

HAIL...1.75IN
WIND...70MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:28 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 3, 6:28 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
628 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Mon May 3 2021

MVFR cigs will return later tonight mainly after 06Z for most
terminals. Winds will remain northerly around 15 kt with some
stronger gusts before 09Z. A few showers and tsra are expected
mainly after 06Z near SPS, PNC, and SWO.

&&

.UPPER AIR...
Issued at 203 PM CDT Mon May 3 2021

A 19Z May 3 Upper Air flight was done today. A 0Z flight currently
is not planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  44  70 /  40  40   0   0
Hobart OK         52  68  43  73 /  40  10   0   0
Wichita Falls TX  57  69  46  75 /  40  10   0   0
Gage OK           46  66  41  74 /  60  10   0  10
Ponca City OK     51  65  41  68 /  50  40   0  10
Durant OK         59  68  46  73 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...03
Hazardous weather outlook, May 3, 8:49 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
849 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-050200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
849 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening
until midnight across portions of southern and eastern Oklahoma.
Brief tornadoes will remain possible until 10 PM, along with hail
up to the size of baseballs and thunderstorm wind gusts up to 70
mph. There's a slight risk of severe thunderstorms across portions
of central Oklahoma and also western north Texas. Hail up to the
size of golf balls and wind gusts up to 60 mph will be possible
across these areas thru midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across
north central, portions of central into eastern Oklahoma,
although severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 3, 11:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 NE ATOKA RESERVOIR    34.53N 96.04W
05/03/2021                   ATOKA              OK   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE ATOKA RESERVOIR. DAMAGE TO MULTIPLE ROOFS
            (INCLUDING ONE ROOF REMOVED) AND FENCES.
            TIME ESTIMATED FROM RADAR.

&&

MAD
Local storm report, May 3, 11:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             RIPLEY                  36.02N 96.91W
05/03/2021  E1.75 INCH       PAYNE              OK   EMERGENCY MNGR

&&

MAD
Local storm report, May 3, 11:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             3 SE RIPLEY             35.98N 96.87W
05/03/2021  E1.75 INCH       PAYNE              OK   EMERGENCY MNGR

&&

MAD
Special weather statement, May 3, 11:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1134 PM CDT Mon May 3 2021

OKZ025-026-028>030-040500-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-Lincoln OK-
1134 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...
northwestern Pottawatomie...northeastern Cleveland...central McClain
and southern Lincoln Counties Until midnight CDT...

AT 1132 PM CDT, strong thunderstorms were along a line extending from
near Newalla to near Norman to near Noble, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Purcell, Choctaw, Noble, Harrah,
Slaughterville, McLoud, Pink, Meeker, Johnson, Sparks, Etowah,
Stella, Dale, Newalla, Lake Thunderbird, Bethel Acres and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3563 9672 3546 9677 3502 9717 3506 9747
      3526 9732 3545 9722 3561 9695
TIME...MOT...LOC 0432Z 226DEG 40KT 3543 9716 3529 9725 3517 9736

03
Local storm report, May 3, 11:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             2 NNW INGALLS           36.13N 96.90W
05/03/2021  E1.75 INCH       PAYNE              OK   TRAINED SPOTTER

&&

MAD
Special weather statement, May 3, 11:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1156 PM CDT Mon May 3 2021

OKZ027-039-045-040600-
Grady OK-Stephens OK-Jefferson OK-
1156 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...Stephens and
northwestern Jefferson Counties Until 100 AM CDT...

AT 1154 PM CDT, strong thunderstorms were along a line extending from
near Marlow to 7 miles southeast of Duncan to near Waurika, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Duncan, Marlow, Waurika, Comanche, Bray, Velma, Loco, Addington,
southeastern Waurika Lake and Cox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9773 3446 9760 3402 9776 3412 9808
      3444 9798 3472 9806
TIME...MOT...LOC 0454Z 265DEG 12KT 3466 9796 3445 9788 3415 9799

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:02 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
May 3, 7:07 PM CDTTornado WarningOUNCoal26 min
May 3, 7:13 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc47 min
May 3, 7:22 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Johnston, Pontotoc, Seminole3 hr
May 3, 7:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal37 min
May 3, 7:32 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc43 min
May 3, 7:41 PM CDTFlash Flood WarningOUNCoal, Pontotoc3 hr
May 3, 7:52 PM CDTSpecial Weather StatementOUNSeminole23 min
May 3, 7:55 PM CDTSpecial Weather StatementOUNPontotoc35 min
May 3, 7:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
May 3, 8:06 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole39 min
May 3, 8:07 PM CDTTornado WarningOUNAtoka8 min
May 3, 8:14 PM CDTSpecial Weather StatementOUNPottawatomie46 min
May 3, 8:26 PM CDTSpecial Weather StatementOUNMarshall34 min
May 3, 8:33 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole42 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall39 min
May 3, 8:39 PM CDTSevere Thunderstorm WarningOUNPottawatomie51 min
May 3, 8:46 PM CDTSpecial Weather StatementOUNAtoka29 min
May 3, 8:48 PM CDTSpecial Weather StatementOUNCoal27 min
May 3, 8:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal50 min
May 3, 8:56 PM CDTFlash Flood WarningOUNAtoka, Coal3 hr
May 3, 8:57 PM CDTTornado WarningOUNAtoka33 min
May 3, 9:03 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
May 3, 9:09 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie51 min
May 3, 9:24 PM CDTSpecial Weather StatementOUNGarvin36 min
May 3, 9:30 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie43 min
May 3, 9:44 PM CDTSpecial Weather StatementOUNHughes31 min
May 3, 10:04 PM CDTSevere Thunderstorm WarningOUNLincoln41 min
May 3, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne43 min
May 3, 10:36 PM CDTSevere Thunderstorm WarningOUNJackson54 min
May 3, 11:09 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
May 3, 11:15 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 3, 11:34 PM CDTSpecial Weather StatementOUNCleveland26 min
May 3, 11:53 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman52 min
May 3, 11:56 PM CDTSpecial Weather StatementOUNJefferson, Stephens64 min
May 4, 12:18 AM CDTSpecial Weather StatementOUNPayne42 min
May 4, 12:28 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson47 min
May 4, 12:40 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
May 4, 12:43 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love29 min
May 4, 12:49 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne41 min
May 4, 1:05 AM CDTSpecial Weather StatementOUNLove40 min
May 4, 1:20 AM CDTSpecial Weather StatementOUNCleveland25 min
May 4, 1:23 AM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc52 min
May 4, 1:55 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc50 min
May 4, 2:00 AM CDTSpecial Weather StatementOUNHughes45 min
May 4, 2:31 AM CDTSpecial Weather StatementOUNCoal29 min
May 4, 1:47 PM CDTRiver Flood AdvisoryOUNAtoka19 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.